Hail, Kittson
- When
- August 28, 8:05 AM CST
- Where
- Kittson County, St Vincent
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 48.970, -97.220
On the morning of August 28th, a thunderstorms complex over southern Manitoba tracked into Pembina County, North Dakota, and Kittson County, Minnesota. These storms produced large hail before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of August 28th, a thunderstorms complex over southern Manitoba tracked into Pembina County, North Dakota, and Kittson County, Minnesota. These storms produced large hail before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 6:08 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 708 AM CDT FRI AUG 28 2015 .UPDATE... ISSUED AT 705 AM CDT FRI AUG 28 2015 NO SIGNIFICANT UPDATES NEEDE THIS EARLY MORNING. PATCHY FOG IS MOST EVIDENT ALONG AND SOUTH OF A LINE FROM JMS-FSE-VWU AND INTO THE CENTRAL MINNESOTA LAKES COUNTRY. THIS SHOULD DIMINISH QUICKLY THIS MORNING. A FEW SPRINKLES ARE MOVING THROUGH ROSEAU AND LAKE OF THE WOODS COUNTIES... WHILE THUNDERSTORMS CONTINUE NORTH OF THE BORDER IN SOUTHERN MANITOBA. ISOLATED THUNDERSTORMS SHOULD BE CROSSING THE BORDER INTO FAR NORTHEASTER ND THROUGH MID MORNING. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 355 AM CDT FRI AUG 28 2015 VISIBILITY ACROSS NORTHWEST MINNESOTA WILL CONTINUE TO BE VARIABLE IN PATCHY FOG THROUGH THE PREDAWN HOURS... THOUGH ANY FOG SHOULD DISSIPATE SHORTLY AFTER SUNRISE. A STRONG THUNDERSTORM COMPLEX IN SOUTHERN MANITOBA THIS HOUR IS EXPECTED TO DIMINISH IN INTENSITY AS IT BRUSHES THE U.S. BORDER ACROSS NORTHERN CAVALIER AND KITTSON COUNTIES AROUND 12Z. ISOLATED SHOWER AND THUNDERSTORM ACTIVITY IS THEN POSSIBLE THROUGH THE FORENOON THROUGHOUT THE NORTH BORDER COUNTIES... SPREADING ACROSS FAR NORTHCENTRAL MINNESOTA THROUGH THE EARLY AFTERNOON. A SECOND ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...STARTING IN EAST CENTRAL ND FROM MID AFTERNOON AND SPREADING EASTWARD ALONG AN EAST-WEST ORIENTED TROF AXIS INTO NORTHWEST MINNESOTA INTO THE EARLY EVENING. EXTENT AND SEVERITY OF THESE STORMS WILL DEPEND ON AFTERNOON HEATING... WITH AFTERNOON TEMPERATURES REACHING INTO THE MID 80S IN SPOTS... THUS SOME STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. LATER TONIGHT AND SATURDAY WILL SEE A RETURN TO LIGHT SOUTHERLY FLOW AND A DRIER...MORE STABLE H5 RIDGE BUILDING IN ALOFT. TEMPERATURES OVERALL WILL BE A BIT WARMER THAN SEASONAL NORMALS. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 355 AM CDT FRI AUG 28 2015 SATURDAY NIGHT AND SUUNDAY...EXPECT MORE OF THE SAME. WITH A WARM H5 RIDGE ALOFT AND LIGHT SOUTHERLY WINDS AT THE SURFACE...EXPECT SEASONABLY WARM AND DRY CONDITIONS WITH HIGH TEMPERATURES RANGING FRM THEMID 80S IN CENTRAL MINNESOTA LAKES COUNTRY TO THE LOWER 90S IN THE DEVILS LAKE BASIN. MONDAY-THURSDAY...A VERY SUMMER-LIKE WEATHER PATTERN WILL CONTINUE HEADING INTO THE START OF SEPTEMBER. THE UPPER RIDGE WILL FLATTEN EARLY ON WITH SHORTWAVE ENERGY PASSING NORTH ACROSS CANADA. AN ASSOCIATED WEAK SFC BOUNDARY COULD FIRE A FEW STORMS OFF ON MONDAY...ALTHOUGH THE BEST UPPER SUPPORT WILL BE WELL NORTH OVER CANADA. THIS BOUNDARY SHOULD THEN WASH OUT WITHIN PERSISTENT SOUTHWESTERLY FLOW ALOFT. NOT VERY OPTIMISTIC ABOUT PRECIP CHANCES LATER IN THE PERIOD...ALTHOUGH A STORM COULD NOT BE RULED OUT GIVEN THE SOUTHWEST FLOW PATTERN/RATHER MOIST ENVIRONMENT. WARMER MID- LEVEL TEMPS MAY ACT TO SUPPRESS CONVECTION BY WED INTO THUR AS THE PATTERN AMPLIFIES AHEAD OF AN APPROACHING FRONT. DETAILS OUT AT THIS RANGE ARE STILL QUITE UNCERTAIN THOUGH. AVE HIGHS/LOWS FALL INTO THE MID TO UPPER 70S/LOW 50S DURING EARLY SEPT...BUT HIGHS SHOULD SHOULD REACH THE 80S WITH LOWS MAINLY IN THE 60S THROUGH THUR. WED AND POSSIBLY THUR LOOK TO BE WARMEST AS 850 MB TEMPS RISE TO NEAR 25C. SO SOME HIGHS AT OR ABOVE 90 ARE POSSIBLE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) UPDATED AT 355 PM CDT THU AUG 27 2015 PATCHY FOG STILL POSSIBLE IN NORTHWEST AND WEST CENTAL MINESOTA THROUGH THE EARLY MORNING...LARGELY DISSIPATING WITH SUNRISE. ISOLD SHOWERS AND TSTMS EXPECTED ALONG THE NORTH BORDER COUNTIES THIS FORENOON... WITH SCT TSTMS REDEVELOPING IN THE MID AFTERNOON ACROSS EAST CENTRAL ND AND SPREADING INTO NORTHWEST MN FROM LATE AFTERNONN INTO EARLY EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GUST SHORT TERM...GUST LONG TERM...GUST/MAKOWSKI AVIATION...JR/GUST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 534 AM CDT FRI AUG 28 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 534 AM CDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM ARE POSSIBLE ACROSS FAR NORTHEAST ND AND FAR NORTHWEST MN THROUGH THE FORENOON. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE IN THE MID-AFTERNOON ACROSS NORTHWEST AND EAST CENTRAL ND... SPREADING INTO NORTHWEST MN THROUGH THE LATE AFTERNOON AND EARLY EVENING. THERE IS A MARGINAL RISK THAT THESE STORMS COULD BECOME SEVERE, LATER THIS AFTERNOON. THE MAIN THREAT IS FOR OCCASIONAL LIGHTNING, ISOLATED SMALL HAIL, AND GUSTY THUNDERSTORM OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 AM CDT FRI AUG 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL 1 W PEMBINA 48.97N 97.27W
08/28/2015 E1.50 INCH PEMBINA ND PUBLIC
HAIL JUST ALITTLE SMALLER THAN GOLF BALLS WAS REPORTED.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 161 km away, was scanning. The volume nearest the first event began at 14:04 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592052, 592053, 592054.